Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is used for treating pain, fever, and inflammation. Prescription ibuprofen is used to relieve pain, tenderness, swelling, and stiffness caused by osteoarthritis (arthritis caused by a breakdown of the lining of the joints) and rheumatoid arthritis (arthritis caused by swelling of the lining of the joints). It is also used to relieve mild to moderate pain, including menstrual pain (pain that happens before or during a menstrual period).
Nonprescription ibuprofen is used to reduce fever and to relieve minor aches and pain from headaches, muscle aches, arthritis, menstrual periods, the common cold, toothaches, and backaches. Ibuprofen is in a class of medications called NSAIDs. It works by stopping the body’s production of a substance that causes pain, fever, and inflammation. The FDA approved ibuprofen in 1974.
How Does Ibuprofen Work?
Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Ibuprofen is rapidly absorbed, reaching peak serum levels one to two hours after administration, and has a half-life of 1.8 to two hours. It takes Ibuprofen 20 to 30 minutes to work if you take it by mouth. It takes 1 to 2 days to work for Ibuprofen to work if you put it on your skin. Pain, fever, and inflammation are promoted by the release in the body of chemicals called prostaglandins. Ibuprofen blocks the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins. As a consequence, inflammation, pain and fever are reduced.
How Much Ibuprofen Can I Take?
The recommended dose of Ibuprofen for adults is one or two 200 milligram (mg) tablets every four to six hours. Adults should not exceed 800 mg of Ibuprofen at once or 3,200 mg per day. Adults over the age of 60 should take as little ibuprofen as possible to manage their symptoms. According to reports many adults who use ibuprofen and other so-called nonsteroidal anti-inflammatory (NSAID) drugs take too much, increasing their risk of serious side effects like internal bleeding and heart attacks, a U.S. study suggests.
Always follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take ibuprofen exactly as directed. Do not take more or less of it or take it more often than directed by the package label or prescribed by your doctor. ALSO READ: How Often Can You Take Ibuprofen?
What Happens When You Take Too Much Ibuprofen?
Taking too much Ibuprofen can have serious side effects, including gastrointestinal bleeding and heart attacks. Symptoms of overdosage may include:
- fast eye movements that you cannot control
- slow breathing or short periods of time without breathing
- blue color around the lips, mouth, and nose
What side effects can this medication cause?
Ibuprofen may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- gas or bloating
- ringing in the ears
Some side effects can be serious. If you experience any of the following symptoms call your doctor immediately. Do not take any more ibuprofen until you speak to your doctor.
- unexplained weight gain
- shortness of breath or difficulty breathing
- swelling of the abdomen, feet, ankles, or lower legs
- swelling of the eyes, face, throat, arms, or hands
- difficulty breathing or swallowing
- excessive tiredness
- pain in the upper right part of the stomach
- loss of appetite
- yellowing of the skin or eyes
- flu-like symptoms
- pale skin
- fast heartbeat
- cloudy, discolored, or bloody urine
- back pain
- difficult or painful urination
- blurred vision, changes in color vision, or other vision problems
- red or painful eyes
- stiff neck
Ibuprofen may cause other side effects. Call your doctor if you have any unusual problems while taking this medication. Also Read: Can I Take Ibuprofen After Lip Filler?